Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 5, NWS Las Vegas, NV

January 19, 2023Inyo County, California; Clark County, Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 19, 2023, 2:22 AM PST for Inyo County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Jan 19, 2023, 1:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2023, 2:22 AM PST (10:22 UTC)
In effect from
Jan 19, 2023, 1:00 PM PST
Expired
Jan 20, 2023, 10:00 AM PST
In force
21 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS75 KVEF 191022
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
222 AM PST Thu Jan 19 2023

CAZ520-522-NVZ014-017-192130-
/O.NEW.KVEF.WI.Y.0005.230119T2100Z-230120T1800Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
222 AM PST Thu Jan 19 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST
FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In California, Owens Valley and Death Valley National 
  Park. In Nevada, Esmeralda and Central Nye County and Western 
  Clark and Southern Nye County.

* WHEN...From 1 PM this afternoon to 10 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  will make driving difficult for motorcycles...large 
  trucks...trailers and campers. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
027 
WWUS75 KVEF 192040
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1240 PM PST Thu Jan 19 2023

CAZ520-522-NVZ014-017-201800-
/O.CON.KVEF.WI.Y.0005.230119T2100Z-230120T1800Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
1240 PM PST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In California, Owens Valley and Death Valley National 
  Park. In Nevada, Esmeralda and Central Nye County and Western 
  Clark and Southern Nye County.

* WHEN...Until 10 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds will make driving difficult for motorcycles...large 
  trucks...trailers and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
721 
WWUS75 KVEF 201736
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
936 AM PST Fri Jan 20 2023

CAZ520-522-NVZ014-017-201845-
/O.EXP.KVEF.WI.Y.0005.000000T0000Z-230120T1800Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
936 AM PST Fri Jan 20 2023

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Winds will remain gusty into the afternoon, but have weakened 
enough to allow the advisory to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 18, 3:18 PM PST, 11 hours 4 minutes earlier.

Area forecast discussion, Jan 18, 3:18 PM PST, 11 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
318 PM PST Wed Jan 18 2023

.SYNOPSIS...Active weather returns to the region tomorrow, with
rain and low elevation snow chances in the forecast. As the system
moves through our region, gusty north winds will pick up across
southwestern Nevada and southeastern California on Friday. Sunday
into Monday, another system approaches our region, but is expected
to be largely a wind-maker.
&&

.SHORT TERM...Today through Friday.

Quiet weather today with sunny skies and light winds will come to an
end tomorrow as another weather system approaches our forecast area.
This system is unlike the previous few events in that there is no
associated warm atmospheric river that will keep snow levels
elevated. This system will move into the Pacific Northwest through
the day today, before digging southward as it closes off over
central Nevada Thursday. Moisture amounts will be meager, with
forecast PWATs between 0.25 and 0.50 inches, so not expecting
incredible snow accumulations. That said, due to the cooler origin
of this system, snow levels will drop below 3000 feet at times.

Issued Winter Weather Advisories from 10 AM Thursday through 10 AM
Friday PST for the Spring Mountains, Sheep Range, northern Mohave
County, southern Mohave County above 3500 feet, and Lincoln County
above 5500 feet due to the potential for low-elevation impacts. 0.5
to 2 inches of accumulating snowfall is possible on the following
roadways: [Clark County] Red Rock Scenic Loop, Kyle Canyon Road, Lee
Canyon Road, Deer Creek Road, [Lincoln County] Highway 93 north of
Panaca, State Route 319, State Route 320, [Mohave County] Interstate
15 through the Virgin River Gorge, Interstate 40 east of Kingman,
Buck and Doe Road, and Hualapai Mountain Road. Due to the low snow
levels, it is possible that the western side of the Las Vegas Valley
including Summerlin may see snow flurries or even a dusting of snow
overnight Thursday, but not expecting impactful snow accumulation.

Gusty southwest winds will pick up across the region Thursday
morning and afternoon as the center of the circulation passes
overhead. Through the day, as the system pushes southeastward, gusty
northwesterly winds will increase behind it, with highest speeds
across southwestern Nevada and southeastern California. Speeds will
approach Wind Advisory criteria, but at present, chances are not
widespread enough to warrant any wind-related headlines.

Temperatures will remain around 10 degrees below seasonal
averages.

.LONG TERM...Saturday through next Tuesday.

There is only one system to talk about in the extended regarding
shortwave energy moving from southwest Canada on Saturday to the
Four Corners region late Sunday or early Monday. The track that is
currently forecast would clip our eastern zones bringing, at best, a
slight chance of showers mainly to the northern and eastern regions
of Lincoln County and to the northern parts of Mohave County. The
system, if the current forecast track holds, would be more of a wind
maker for our region and could result in enhanced north winds in
north wind prone areas and along the Colorado River Valley on
Monday. Some uncertainty continues regarding the evolution of the
system and the potential for wind impacts in our area.

Looking beyond the official forecast period...the deterministic GFS
and GEFS forecasts cooler than average conditions lasting through
the end of the month. In the Climate Prediction Center's 8-14 Day
Outlook, temperatures across our area are cooler than average and
remain cooler than average in their 3-4 week outlook which would
take us into the second week of February. The 3-month outlook
through the end of March gives some hope of warmer than average
conditions returning at some point beyond the first or second week
of February. The precipitation outlook from CPC has our area drier
than average to near normal through the end of the month with wetter
than average conditions could possibly make a return heading into
early February.
&&

.AVIATION...For Harry Reid...Light winds, 10 knots or less, will
follow typical diurnal directional trends through the evening hours.
Winds will become light and variable during the overnight and early
morning hours before breezy southwesterly winds kick up late
Thursday morning. Cloud cover will increase overnight and tomorrow
morning, with vicinity showers possible on Thursday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds at KVGT and KHND will follow typical diurnal
directional trends with speeds of 10 knots or less. Light and
variable winds will continue through the overnight hours at KBIH
before picking up and becoming more northerly Thursday morning. KDAG
will tend favor a more westerly direction with a period of light and
variable winds this afternoon. Northerly winds will become westerly
and then light and variable later this evening at KEED. KIFP will
favor a north/northeasterly component through the afternoon and
evening before becoming light and variable overnight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Varian
LONG TERM...Salmen
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.